Alert archive / North Carolina / Tornado Warnings in 2019
Tornado Warning 51, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at Oct 31, 2019, 9:05 PM EDT for Franklin County, Wake County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 31, 2019, 9:05 PM EDT (01:05 UTC)
- Expired
- Oct 31, 2019, 9:28 PM EDT
- In force
- 23 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Franklin County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 26 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 31, 3:39 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.2
The text
As transmitted.
940
WFUS52 KRAH 010105
TORRAH
NCC069-183-010145-
/O.NEW.KRAH.TO.W.0051.191101T0105Z-191101T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
905 PM EDT Thu Oct 31 2019
The National Weather Service in Raleigh has issued a
* Tornado Warning for...
Northeastern Wake County in central North Carolina...
Southwestern Franklin County in central North Carolina...
* Until 945 PM EDT
* At 905 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Raleigh, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Raleigh, Garner, Zebulon, Bunn, Knightdale, Wendell, Rolesville and
Pilot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3603 7824 3594 7818 3582 7826 3579 7831
3568 7856 3572 7862 3581 7864 3609 7838
TIME...MOT...LOC 0105Z 232DEG 28KT 3577 7859
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
262 follow-up statements
353
WWUS52 KRAH 010120
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
920 PM EDT Thu Oct 31 2019
NCC069-183-010145-
/O.CON.KRAH.TO.W.0051.000000T0000Z-191101T0145Z/
Wake NC-Franklin NC-
920 PM EDT Thu Oct 31 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
NORTHEASTERN WAKE AND SOUTHWESTERN FRANKLIN COUNTIES...
At 918 PM EDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located along a
line extending from 6 miles east of Wake Forest to 8 miles west of
Zebulon, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Raleigh, Zebulon, Bunn, Knightdale, Rolesville and Pilot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3603 7824 3594 7818 3585 7826 3577 7846
3580 7855 3589 7853 3609 7838
TIME...MOT...LOC 0118Z 237DEG 31KT 3594 7842 3584 7847
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
26182
WWUS52 KRAH 010128
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
928 PM EDT Thu Oct 31 2019
NCC069-183-010136-
/O.CAN.KRAH.TO.W.0051.000000T0000Z-191101T0145Z/
Wake NC-Franklin NC-
928 PM EDT Thu Oct 31 2019
...THE TORNADO WARNING FOR NORTHEASTERN WAKE AND SOUTHWESTERN
FRANKLIN COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer appear capable of producing a tornado.
Therefore, the warning has been cancelled.
Remember, a Severe Thunderstorm Warning still remains in effect for
Wake County and Franklin County until 945 PM EDT.
A tornado watch also remains in effect until 1100 PM EDT for central
North Carolina.
LAT...LON 3603 7824 3594 7818 3585 7826 3577 7846
3580 7855 3589 7853 3609 7838
TIME...MOT...LOC 0126Z 232DEG 28KT 3597 7837 3587 7842
$$
26What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Oct 31, 9:00 PM EDT, 5 minutes earlier.
Area forecast discussion, Oct 31, 9:00 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 900 PM EDT Thu Oct 31 2019 .SYNOPSIS... A strong cold front will cross west to east through the area this evening and into the early overnight hours. Chilly high pressure will follow the front Friday into the weekend. && .NEAR TERM /TONIGHT/... As of 900 PM Thursday... A line of showers and embedded low-topped supercells has outpaced the cold front and will continue to race east and will exit the far eastern zones by 03z. Thus far, the storms have largely produced scattered wind damage across the NC Piedmont counties, primarily from fallen trees due to straight-line winds, with the most widespread reported damage having occurred over Guilford County where one of the better supercells moved through. Although instability is starting to wane, expect a continuation of scattered thunderstorm wind damage along the line with an isolated threat for a weak and brief tornado, especially across the northern tier where the best forcing exists. Behind this main convective band and immediately along the front, a secondary band of showers has developed and will produce another 1 to 2 hour period of light to moderate rain followed by strong ...Previous discussion... ...A line of strong to severe thunderstorms capable or producing damaging winds and isolated tornadoes will move through the area this afternoon and evening... An upper level low and associated strong shortwave trough over the mid MS Valley this morning will continue to intensify as it moves NEWD through the Ohio and Tn Valleys today and then across the NE US and mid-Atlantic states tonight. This powerful system will supply strong large-scale /ascent as well as equally impressive kinematic wind fields( 45-50 kt @ 850 mb and ~100 kt @ 500 mb) across the region, which in turn will drive a narrow but strongly forced band of frontal convection across central NC between 5pm to 11 pm. Within an axis of dewpoints 70F, partial heating has resulted in the development of 1000 to 2000 J/Kg of MLCAPE across central NC. The arrival of the front and line of showers and embedded thunderstorms will become strengthen/become better organized as the convection intercepts this moderate instability in place across central NC. Although the latest CAMS show a slight uptick in some discrete pre- frontal convection, the severe threat will be with the squall line as it races east through the area. Damaging wind gusts of 50 to 60 kts will be the primary threat, but given the strength of the wind fields, there is also the threat for a few embedded supercells to produce an isolated tornado or two. Unfortunately, the severe threat will coincide with the the peak Halloween trick or treat hours, especially across the western two-thirds of the forecast area, including the Triad and Triangle. Anyone planning to be outdoors late this afternoon and evening should closely monitor the weather and be prepared to quickly move indoors to a safe location. The cold front and convective line will move east of the area by 03 to 05z, with strong post-frontal dry cold air advection leading to west to east clearing overnight/Friday morning. In advance of the front, expect breezy southerly winds of 25 to 35 mph this afternoon, nearly matched by NWLY post-frontal gusts tonight. Highs ranging from mid 70s NW to lower 80s SE. Lows Friday morning ranging from near 40 NW to upper 40s/near 50 south. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... As of 235 PM Thursday... With the primary cold front continuing to slide east off the NC Coast Friday morning, a much quieter, cooler, and drier airmass will begin to setup shop across the region. Temperatures will be the primary forecast obstacle Friday through Sunday, with afternoon highs to remain a good 5 to 10 degrees below normal (rising into the upper 50s to low 60s) as high pressure slowly fades overhead. This will be exacerbated on Sunday thanks to a secondary dry cold front, progged to push through the region late Saturday night, once again reinforcing the NWLY flow of cooler and drier air. By Sunday, stronger Canadian High pressure will slide east of the Appalachians, helping to clear skies and calm the wind a bit. Overnight lows will consistently settle into the 30s Friday, Saturday, and Sunday nights thanks to mostly clear skies and good decoupling conditions present. Lowest fcst low-level thicknesses on the magnitude of 1305 - 1325 will arrive late Saturday/early Sunday behind the front, helping to drop portions of the NW Piedmont/Triad region to near freezing conditions. Frost/Freeze products may be warranted during this period, especially areas along and west of US- 1 Saturday and Sunday nights. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 235 PM Thursday... By Monday, high pressure will slowly progress off the east Carolina coast, allowing southerly to southeasterly flow to reestablish across the region. This slow warming/moistening trend will provide for increasing POPs by mid to late week as several weak subtropical waves begin to slide in the vicinity of the NC Coastal Plain and a cold front approaches the region from the northwest. A persistent troughing and active weather pattern looks likely to continue well into next weekend. && .AVIATION /18Z THURSDAY THROUGH MONDAY/... As of 215 PM Thursday... In advance of a strong cold front and accompanying line of showers and embedded thunderstorms approaching from the west, the IFR to MVFR ceilings across all of central NC is forecast to lift to low- end VFR (3-5 kft)ceilings between 18 to 20z. During this same time, SWLY wind gusts will continue to increase, peaking at 25-30kts, strongest across the western terminals. A line of showers and embedded thunderstorms will move west to east through the area with associated impacts to occur at KINT and KGSO between 22 to 01z, at KRDU between 00 to 02z at KRDU, and KRWI and KFAY between 01 to 04z. Sub-VFR conditions in heavy rain along with strong and potentially damaging wind gusts of 40 to 55 kts will be possible within this line, especially at KINT, KGSO, and KRDU. Once the line passes, strong post-frontal cold dry air advection will lead to abrupt west-east clearing between 03z and 06z Fri with a period of gusty NW winds 15 to 25 kts expected overnight. VFR conditions expected Friday with NW winds at 10-15kt. Outlook: VFR conditions expected Friday night through Sunday night and possibly Monday. && .CLIMATE... Date High-Min (Year) GSO 10/31 63 (1971) RDU 10/31 64 (1896) FAY 10/31 67 (1971) && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL/Badgett NEAR TERM...CBL SHORT TERM...Smith LONG TERM...JJM AVIATION...CBL CLIMATE...CC
Hazardous weather outlook, Oct 31, 8:08 PM EDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 808 PM EDT Thu Oct 31 2019 NCZ021-022-038-039-073-020015- Forsyth-Guilford-Davidson-Randolph-Stanly- 808 PM EDT Thu Oct 31 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Much colder temperatures can be expected Friday through Sunday night. Patchy frost is possible Saturday, Sunday and Monday mornings, mainly in the colder low-lying areas of the Piedmont. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ007>011-023>028-040>043-074>078-083>086-088-089-020015- Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham- Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Montgomery- Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland- Sampson- 808 PM EDT Thu Oct 31 2019 ...TORNADO WATCH 688 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Much colder temperatures can be expected Friday through Sunday night. Patchy frost is possible Saturday, Sunday and Monday mornings, mainly in the colder low-lying areas of the Piedmont. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Oct 31, 8:50 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
850 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND DMG 3 SW LAKE TOWNSEND 36.14N 79.82W
10/31/2019 GUILFORD NC BROADCAST MEDIA
TREE DOWN ON HOUSE ON LAKE JEANETTE ROAD. NO
INJURIES.
&&
CCLocal storm report, Oct 31, 8:52 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
852 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 1 SSE GREENSBORO 36.06N 79.81W
10/31/2019 GUILFORD NC EMERGENCY MNGR
BETWEEN 5:10PM AND 5:50PM NUMEROUS TREES
BLOWN DOWN IN GUILFORD COUNTY.
&&
CCLocal storm report, Oct 31, 8:53 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
853 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND DMG 3 E CLIMAX 35.91N 79.67W
10/31/2019 GUILFORD NC EMERGENCY MNGR
TREE DOWN ON NC 62 E.
&&
CCLocal storm report, Oct 31, 8:55 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
855 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG 3 N LEWISVILLE 36.14N 80.39W
10/31/2019 FORSYTH NC BROADCAST MEDIA
TREES DOWN ON LARKWOOD DR AND YADKINVILLE
RD.
&&
CCLocal storm report, Oct 31, 8:58 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
858 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND DMG 4 NNW ROUGEMONT 36.28N 78.96W
10/31/2019 PERSON NC 911 CALL CENTER
TREE DOWN ON DICK HOLEMAN RD.
&&
CCLocal storm report, Oct 31, 9:01 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
901 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND DMG 4 NNW EAGLE SPRINGS 35.35N 79.68W
10/31/2019 MOORE NC 911 CALL CENTER
MOORE COUNTY 911 RECEIVED CALL OF TREE DOWN
ACROSS 800 BLOCK OF MCDUFFEY RD BETWEEN
BISCOE AND ROBBINS.
&&
TDHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 8:15 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Granville, Person, Vance, Warren | 60 min |
| Oct 31, 8:58 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Johnston, Moore, Sampson | 26 min |
| Oct 31, 8:59 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Johnston, Wake | 46 min |
| Oct 31, 9:14 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Halifax, Vance, Warren | 28 min |
| Oct 31, 9:44 PM EDT | Special Weather Statement | RAH | Franklin, Halifax, Nash, Warren | 76 min |
| Oct 31, 11:07 PM EDT | Special Weather Statement | RAH | Halifax | 53 min |
| Oct 31, 11:23 PM EDT | Special Weather Statement | RAH | Sampson, Wayne | 67 min |
| Nov 1, 3:16 AM EDT | Frost Advisory | RAH | Cumberland, Edgecombe, Halifax, Harnett, Hoke, Johnston and 8 more | 30 hr |
| Nov 1, 3:16 AM EDT | Freeze Warning | RAH | Alamance, Anson, Chatham, Davidson, Durham, Forsyth and 11 more | 30 hr |
Nearby
Tornado Warnings in North Carolina, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.